Advertisement

Can I take glucosamine chondroitin with MSM together with warfarin?

If you take warfarin, you should not take a glucosamine/chondroitin supplement – whether or not it has the additional ingredient MSM (which may help relieve joint pain). There is evidence that taking glucosamine or chondroitin, or the two substances together in one supplement, may increase the blood-thinning effects of warfarin, leading to possibly dangerous bleeding and bruising. Talk to your doctor before taking glucosamine/chondroitin and make sure he or she is aware of all supplements and medicines you take.
Glucosamine may increase your body's sensitivity to warfain and result in an increase in your INR blood level. Since this can increase the risk of bleeding problems, it is best to avoid glucosamine products or only used them under direct supervision of the doctor who is managing your warfarin dosing.  Any patient taking warfarin should always talk to their doctor before making any changes in their vitamin, mineral or supplements.

Continue Learning about Anticoagulant

What are anticoagulants?
Donna Hill Howes, RNDonna Hill Howes, RN
Many people with heart failure are at risk for blood clots in the heart or blood vessels. A blood cl...
More Answers
Why do I have to stop taking my blood thinners before knee surgery?
Dr. Rishi G. Anand, MDDr. Rishi G. Anand, MD
If you suffer from atrial fibrillation (afib) or are taking blood thinners (anticoagulants), you wil...
More Answers
Is warfarin a safe drug for pregnancy?
Dr. Jeanne Morrison, PhDDr. Jeanne Morrison, PhD
No - warfarin crosses the placenta barrier and has an anticoagulant effect in the developing fetus. ...
More Answers
How are anticoagulants used?
RealAgeRealAge
Anticoagulants are medications that inhibit blood clotting. While they cannot dissolve an existing c...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.